Alert archive / Michigan / River Flood Warnings in 2019
River Flood Warning 5, NWS Gaylord, MI
NWS Gaylord, MI issued this river flood warning at Dec 10, 2019, 8:17 AM EST for Arenac County, Michigan. It took effect at Dec 10, 2019, 11:28 AM EST. It was in force for 20 hr.
The area
The outline as issued.
The facts
- Issued
- Dec 10, 2019, 8:17 AM EST (13:17 UTC)
- In effect from
- Dec 10, 2019, 11:28 AM EST
- Expired
- Dec 11, 2019, 7:22 AM EST
- In force
- 20 hr
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Arenac County, MI
The radar
The NCL Michigan radar (KAPX), 113 km from the middle of the area, began a volume at 13:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Rifle River near Sterling (STRM4).
- Action stage
- 5 ft
- Minor stage
- 6 ft
- Moderate stage
- 11 ft
- Major stage
- 13 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04142000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
819
WGUS43 KAPX 110211 CCA
FLWAPX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Gaylord MI
817 AM EST Tue Dec 10 2019
...The National Weather Service in Gaylord has issued a flood warning
for the following rivers in Michigan...
Rifle River near Sterling AFFECTING Arenac County
.Recent rains and snow melt has drained into the Rifle River. The river is
expected to continue to rise to around 6.5 feet, about half a foot above
flood stage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...
Persons in the warned areas should take steps to protect property
from rising water levels.
The National Weather Service in Gaylord will issue another statement
on this developing situation as new information becomes available.
&&
MIC011-110117-
/O.NEW.KAPX.FL.W.0005.191210T1628Z-191212T0600Z/
/STRM4.1.ER.191210T1628Z.191211T0600Z.191212T0000Z.NO/
817 AM EST Tue Dec 10 2019
The National Weather Service in Gaylord has issued a
* Flood Warning for
The Rifle River near Sterling.
* from this morning to late Wednesday night....
* At 7:30 AM Tuesday the stage was 5.7 feet.
* Flood stage is 6.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this morning and continue
to rise to near 6.5 feet by after midnight tomorrow.the river will
fall below flood stage by tomorrow evening.
* Impact...At 6.0 feet...High water begins to impact canoe livery at
River View Campground.
&&
FLD OBSERVED FORECAST 7AM
LOCATION STG STG DAY TIME Wed Thu Fri
Rifle River
Sterling 6 5.7 Tue 07 AM 6.5 5.5 4.2
&&
LAT...LON 4399 8384 4407 8408 4416 8408 4416 8398
4408 8384 4399 8379
$$
adam1 follow-up statement
704
WGUS83 KAPX 111222
FLSAPX
Flood Statement
National Weather Service Gaylord MI
722 AM EST Wed Dec 11 2019
...The flood warning is cancelled for the following rivers in
Michigan...
Rifle River near Sterling AFFECTING Arenac County
.The Rifle River near Sterling has fallen below flood stage. Thus...
the Flood Warning has been cancelled.
&&
MIC011-111252-
/O.CAN.KAPX.FL.W.0005.000000T0000Z-191212T0600Z/
/STRM4.1.ER.191210T1900Z.191210T2130Z.191210T2345Z.NO/
722 AM EST Wed Dec 11 2019
The Flood Warning is cancelled for
The Rifle River near Sterling.
* At 6:30 AM Wednesday the stage was 5.4 feet.
* Fell below flood stage at 6:45 PM Tuesday.
* Flood stage is 6.0 feet.
* Forecast...The river will continue to fall to 4.6 feet by tomorrow
morning.
* Impact...At 6.0 feet...High water begins to impact canoe livery at
River View Campground.
&&
FLD OBSERVED FORECAST 7AM
LOCATION STG STG DAY TIME Thu Fri Sat
Rifle River
Sterling 6 5.4 Wed 06 AM 5.1 3.8 3.4
&&
LAT...LON 4399 8384 4407 8408 4416 8408 4416 8398
4408 8384 4399 8379
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this river flood warning went out at Dec 10, 6:42 AM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Dec 10, 6:42 AM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
642 AM EST Tue Dec 10 2019
.NEAR TERM...(Today through Tonight)
Issued at 213 AM EST Tue Dec 10 2019
...Sharply colder with lake effect snow showers...
High impact weather potential: Turning much colder with accumulating
lake effect snow showers in our traditional snow belt locations of
eastern upper and northwest lower Michigan. Periods of reduced
visibility and snow-covered roads likely.
Pattern synopsis/forecast: Low pressure responsible for yesterdays
inclement weather now well off to our northeast...racing across
central Quebec. Core of mid level trough digging into the far
western Great Lakes, with its attendant much talked about Arctic
plunge punching southeast across southern Canada into the northern
Mississippi valley and northern Great Lakes (current readings well
below zero across portions of Minnesota). Leading edge of this
Arctic airmass making quick progress into our area on gusty
northwest winds. Deformation driven snows from earlier this evening
have largely ended, replaced by organizing lake snows into our
traditional snow belt locations. Combination of these snow showers
and gusty winds no doubt leading to some hazardous driving
conditions at times.
Cold air plunge will continue as trough axis swings right overhead
through tonight. Resultant temperatures will be well below normal
for this time of year, with wind chill reading several degrees
colder yet. Lake effect snow showers will most definitely continue
right through the period.
Primary forecast concerns/challenges: Lake effect snow accumulations
and impacts...with attendant headline considerations.
Details: Mid-winter like conditions expected across the Great Lakes
today and tonight, with high temperatures today remaining in the
teens and 20s, with lows tonight falling into the single digits and
lower teens. While wind gusts won't be too extreme, it will
definitely be breezy enough to make it feel several degrees
colder...with wind chill readings tonight perhaps dipping below zero
at times. Simple extreme magnitude of the over-water thermal gradient
will continue to generate lake effect snow showers right through
tonight. For northwest lower snow belts, best parameters occur this
morning, with strong lift/convergence pegged in the heart of the
dendritic growth layer. A steadily backing wind field will limit
duration of any intense bands at any one location, but wouldn't be
at all surprised to see at least a few inches fall very quickly
under any organized banding structures. Development of terrestrial
cape and a steadily thinning of large scale moisture should result
in a noted downward trend in snow shower organization this
afternoon. Would expect to see reorganization tonight as land based
cape is lost, this despite a lack of any good synoptic contribution.
Winds continue to slowly back, becoming west/southwest overnight.
This should target areas north of M-32 for better accumulations,
with the M-68 corridor and points north likely seeing at least a few
inches of additional snow by morning.
A bit more of a challenging forecast for our famous eastern upper
snow belts as those backing winds and potential development of lake-
induced low pressure tonight play havoc with placement of better
snow shower potential. Latest trends support maximized lake snow
parameters occurring today, with slowly backing winds allowing the
full length of Lake Superior to be utilized. Moisture tied to
passing mid level wave and lake-induced equilibrium levels topping
10kft (lake-induced cape up near 800 joules/kg this afternoon)
support intense snowfall rates, at times likely exceeding an inch
per hour. However, much like northern lower, those backing winds
should prevent long duration of these heavier snow rates. Still,
could easily see 4 to 6 inches, locally higher, for areas near
Paradise and Tahquamenon Falls by early this evening. Could also see
a period of heavier snows target the SOO this afternoon, although by
that time would expect snow bands to be much more
transient...reducing snowfall accumulation potential. Latest
guidance trends continue to advertise development of low pressure
across the eastern basin of Lake Superior tonight, forcing a
decidedly more backed flow across eastern upper Michigan. This
should result in better lake snow pushing north and offshore of
Whitefish Point later this evening, not returning until passage of
surface trough Wednesday morning.
Headline considerations: Will trim a few counties out of the
inherited winter weather advisory across northwest lower, with best
bands expected to impact the Charlevoix/Antrim/western Otsego
corridor this morning. May eventually need to expand these
advisories north into the Tip of the Mitt counties tonight as winds
back southwest. As for eastern upper, given heavier snowfall rates
expected to materialize today and anticipated snowfall amounts, have
opted to include northwest Chippewa county into the winter weather
advisory...running through midnight.
&&
.SHORT TERM...(Wednesday through Thursday)
Issued at 213 AM EST Tue Dec 10 2019
High Impact Weather Potential: Mainly light lake effect snow & cold
temperatures continue Wednesday.
Pattern synopsis/forecast: Well-advertised mid-upper level troughing
continues across the northern Great Lakes through the day Wednesday
with the core of the coldest air aloft becoming centered overhead...
evident by H8 temps falling to roughly -22 to -24 C. Continued lake
effect snow showers downwind of Lake Michigan and Superior will be
the result before heights begin to rise and weak warm air advection
takes over Wednesday evening - Thursday morning ahead of a compact
clipper system set to cross the region Thursday afternoon and
evening.
Primary forecast concerns/challenges: Lake effect snow chances and
amounts Wednesday. Cold temps/wind chills.
The core of the coldest air aloft continues to descend on northern
Michigan during the day Wednesday with H8 temps falling to -22 to
-24 C, and thus lake effect snow showers continuing through the
day Wednesday. Certainly there's more than impressive lake
induced instability, but nearly all other attributes remain
rather anemic through this time frame with nearly zero synoptic
support/moisture above a 4 kft inversion and a DGZ rooted at the
surface given such cold air aloft. Given that winds will slowly
be veering more west- northwesterly through the midday and
afternoon hours, would expect any relatively minor accumulations
to be fanned out across a good chunk of northwest lower and
northern Chippewa County. Expecting generally another 1-3 inches
of fluffy accumulation across the hardest hit locations through
the day Wednesday, although could foresee some locally higher
amounts up to 5 inches near Whitefish Point stretching
potentially over to locations near the Soo. Somewhat gusty
surface wind gusts through this time frame may also yield pockets
of blowing snow, especially across north- south oriented
roadways.
Wednesday evening into Wednesday night, weak warm air advection
gradually increases from south to north... bringing a diminishing
trend to lingering snow showers through the overnight hours.
However, attention then transitions to a compact, quick-moving
clipper system set to cross the region during the day Thursday.
Could foresee an area of light snow spreading west to east across
much of northern Michigan as early as mid-late Thursday morning,
continuing into the afternoon before diminishing late in the day.
Latest trends suggest the bulk of accumulation (generally in the 1-3
inch range) with this system will fall across far northwest lower,
the Tip of the Mitt into parts of eastern upper with lesser amounts
as you head toward the M-55 corridor and toward Saginaw Bay.
Otherwise, the other story remains the season's coldest air to date
with high temperatures on Wednesday in the teens for most across
northern Michigan. Combine that with an occasionally gusty west/west-
northwest wind alluded to above and wind chills are expected to
remain in the single digits below zero for much of the day leading
to a truly mid-winter feel. Wednesday night lows in the single
digits for most.
.LONG TERM...(Thursday night through Monday)
Issued at 213 AM EST Tue Dec 10 2019
High impact weather potential: Occasional chances for bouts of
wintry weather at various times through the long term forecast
period.
The aforementioned weak clipper system during the day Thursday may
yield a few lingering snow showers into Thursday night, although
with little impact anticipated by that time. Otherwise, while global
model guidance diverges in the degree of overall large scale pattern
amplification, occasional pieces of energy may prove to be enough to
bring occasional wintry precipitation chances to at least parts of
northern Michigan at various times through the remainder of the long
term forecast period. The first chance for this arrives during the
day Saturday with periods of light snow and/or mixed precipitation
possible.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 634 AM EST Tue Dec 10 2019
Lake effect snow showers will impact the western taf locations
today, bringing periods of MVFR to IFR conditions at times. Lake
snows traverse north tonight, primarily impacting KPLN. Snow
amounts do not look too particularly heavy, with just a few
inches possible, especially at KPLN. Snow to liquid ratios will
remain elevated, allowing some blowing and drifting snow in
periods of gusty winds.
&&
.MARINE...
Issued at 213 AM EST Tue Dec 10 2019
Coldest air yet this season will continue to overspread the Great
Lakes today through Wednesday, resulting in plenty of lake effect
snow showers. Gusty northwest winds this morning will likely subside
some this afternoon as they slowly back more west and southwest.
Winds will become gusty once again across all waters tonight and
Wednesday.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY until 4 PM EST this afternoon for MIZ021-
022-027-028-099.
WINTER WEATHER ADVISORY until midnight EST tonight for MIZ086.
LH...SMALL CRAFT ADVISORY until 7 PM EST Wednesday for LHZ345>349.
LM...SMALL CRAFT ADVISORY until 7 PM EST Wednesday for LMZ323-341-342-
344>346.
LS...SMALL CRAFT ADVISORY until 7 PM EST Wednesday for LSZ321-322.
&&
NEAR TERM...MB
SHORT TERM...MG
LONG TERM...MG
AVIATION...MB
MARINE...MBHazardous weather outlook, Dec 10, 2:19 AM EST, 5 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 219 AM EST Tue Dec 10 2019 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036- 041-042-086>088-095>099-111200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet- Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena- Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee- Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 219 AM EST Tue Dec 10 2019 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and Tonight. Lake effect snow showers will continue across the traditional snow belts of northwest lower and eastern upper Michigan through tonight. These snow showers may become locally heavy at times, significantly reducing visibility and resulting in snow covered and slippery roads. See the latest winter weather advisories for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Periods of accumulating lake effect snow are expected across northwest lower and eastern upper Michigan through Wednesday. This will lead to pockets of reduced visibility and snow-covered roads leading to hazardous travel. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
Nearby
River Flood Warnings in Michigan, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.